Arkansas, 2016

Hail and Damaging Wind in Arkansas, September 16, 2016

September 16, 2016 · NWS TSA · 2 events in 1 county or zone

Thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 16th. The strongest storms produced hail up to quarter size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of northwestern Arkansas during the afternoon of the 16th. The strongest storms produced hail up to quarter size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 16, 2:15 PM CST, 53 minutes earlier.

Area forecast discussion, Sep 16, 2:15 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
315 PM CDT FRI SEP 16 2016

.DISCUSSION...
It has been an interesting radar evolution over the past several
hours...as we started this morning with two outflow boundaries
with which to focus storms. The western MCS weakened as it moved
into NE Oklahoma...and most spots received just light
precipitation. In fact...KTUL only received 0.02" since 12z with
KRVS picking up 0.05". Area mesonet sites show the highest amounts
were along the KS/OK border and just west of our CWA. The storms
forming along the northern outflow slowed their southward
propagation as the western MCS moved in and the upper wave
approached. The active area now is across western AR where
scattered storms have developed but will likely dissipate by early
evening. Water vapor shows the upper wave over eastern OK is
quickly moving east and will take the moisture/lift with it.

Have lowered pops for the overnight period based on current radar
trends, stabilized airmass, and departing large scale forcing with
upper wave. Synoptic front is in KS...with a convectively
generated boundary in the TX panhandle. Will have to monitor these
areas for development...but these are the best options for any
storms overnight. Although the global models suggest precipitation
overnight and Saturday...the last few runs of the experimental
HRRR are not. Will keep low chance pops just in case for Saturday
if anything is able to develop overnight.

Otherwise...by Saturday afternoon...upper trough will be across
the Great Lakes. By Sunday we will be drying out as trough axis
is east of us. Upper ridge builds in for Monday/Tuesday with
another round of hot days with highs in the upper 80s/90s.

Corfidi

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  87  65  87 /  40  20  20  20
FSM   71  90  69  88 /  30  30  10  40
MLC   70  89  67  88 /  20  20  20  40
BVO   65  86  61  85 /  50  20  20  20
FYV   65  85  62  82 /  40  30  10  20
BYV   66  82  64  83 /  30  40  10  20
MKO   69  87  66  86 /  40  20  20  20
MIO   66  85  62  84 /  40  20  10  20
F10   69  87  68  87 /  40  20  20  40
HHW   71  91  70  91 /  20  20  10  30

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....06
Hazardous weather outlook, Sep 16, 12:29 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
129 PM CDT FRI SEP 16 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
129 PM CDT FRI SEP 16 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL
AS MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA..FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS THRU THE AFTERNOON HOURS, AHEAD OF
AN UPPER WAVE. DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE
THE MAIN THREATS. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ALONG THE COLD FRONT THIS AFTERNOON TO THE NORTH AND WEST
OF OUR AREA, AND THESE STORMS ARE EXPECTED TO MOVE INTO THE REGION
TONIGHT. THE SEVERE RISK IS LOW WITH THIS ACTIVITY. LOCALLY HEAVY
RAIN COULD CAUSE SOME MINOR FLOODING WHERE STORMS ARE ABLE TO
TRAIN OVER THE SAME AREAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THRU THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...

THE POTENTIAL FOR THUNDERSTORMS WILL SHIFT DOWN INTO SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS ON SATURDAY WITH THE FRONT. A
COMPACT BUT POTENT UPPER WAVE WILL SLIDE ACROSS THE REGION ON
SUNDAY, BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

RIDGING ALOFT NEXT WEEK WILL MAINTAIN DRY AND TRANQUIL WEATHER.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, Sep 16, 9:14 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1014 AM CDT FRI SEP 16 2016

OKZ049-064>066-071-073-161545-
PUSHMATAHA OK-OKFUSKEE OK-CREEK OK-PITTSBURG OK-MCINTOSH OK-
OKMULGEE OK-
1014 AM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR OKFUSKEE...WESTERN OKMULGEE...
WESTERN MCINTOSH...PITTSBURG...NORTHWESTERN PUSHMATAHA AND CREEK
COUNTIES UNTIL 1045 AM CDT...

AT 1013 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF STROUD TO NEAR LAMAR TO 5 MILES
NORTHEAST OF LANE. MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCALIZED POCKETS OF WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCALESTER...                      OKMULGEE...
BRISTOW...                        OKEMAH...
OKFUSKEE...                       HENRYETTA...
KREBS...                          BEGGS...
BOLEY...                          WELEETKA...
DEWAR...                          KIOWA...
SAVANNA...                        SCHULTER...
DEPEW...                          CROWDER...
ALDERSON...                       INDIANOLA...
GRAYSON...                        HANNA...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 214 AND 251.
 INTERSTATE 44 BETWEEN MILE MARKERS 178 AND 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3580 9662 3616 9646 3548 9575 3445 9551
      3433 9578 3450 9578 3451 9567 3459 9567
      3459 9588 3468 9589 3468 9605 3485 9609
      3505 9609 3515 9598 3529 9598 3529 9632
      3568 9662
TIME...MOT...LOC 1513Z 209DEG 22KT 3571 9659 3512 9611 3437 9595

LACY
Special weather statement, Sep 16, 2:26 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
326 PM CDT FRI SEP 16 2016

ARZ001-162100-
BENTON AR-
326 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 400
PM CDT...

AT 326 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF PEA RIDGE TO 2 MILES EAST OF SILOAM
SPRINGS. MOVEMENT WAS NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROGERS...                         BENTONVILLE...
SILOAM SPRINGS...                 BELLA VISTA...
PEA RIDGE...                      GENTRY...
GRAVETTE...                       CAVE SPRINGS...
DECATUR...                        HIGHFILL...
SPRINGTOWN...                     HIWASSE...
MILLER...                         CENTERTON...
SULPHUR SPRINGS...                AVOCA...
HILL TOP...                       HEALING SPRINGS...
GALLITIN...                       VAUGHN...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 82 AND 84...AND
BETWEEN MILE MARKERS 86 AND 93.

LAT...LON 3621 9427 3621 9433 3615 9434 3615 9456
      3617 9456 3650 9447 3650 9393
TIME...MOT...LOC 2026Z 220DEG 13KT 3649 9413 3620 9450
Special weather statement, Sep 16, 2:55 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT FRI SEP 16 2016

ARZ001-010-OKZ069-162130-
WASHINGTON AR-BENTON AR-ADAIR OK-
355 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...
NORTHWESTERN WASHINGTON AND NORTHEASTERN ADAIR COUNTIES UNTIL 430 PM
CDT...

AT 355 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF SILOAM SPRINGS TO 3 MILES NORTH OF
MARYETTA. MOVEMENT WAS NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROGERS...                         BENTONVILLE...
SILOAM SPRINGS...                 TONTITOWN...
LINCOLN...                        CAVE SPRINGS...
WESTVILLE...                      HIGHFILL...
WATTS...                          SPRINGTOWN...
CINCINNATI...                     BARON...
ELM SPRINGS...                    BALLARD...
LAKE FRANCIS...                   HARMON...
SUMMERS...                        RHEA...
FAIRMOUNT...                      ROCKY COMFORT...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 82 AND 84.

LAT...LON 3635 9415 3590 9439 3588 9469 3623 9453
TIME...MOT...LOC 2055Z 241DEG 20KT 3620 9450 3589 9466
Special weather statement, Sep 16, 3:06 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT FRI SEP 16 2016

ARZ001-162145-
BENTON AR-
406 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BENTON COUNTY UNTIL
445 PM CDT...

AT 406 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF PEA RIDGE TO CAVE SPRINGS. MOVEMENT
WAS NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPRINGDALE...                     ROGERS...
BENTONVILLE...                    LOWELL...
PEA RIDGE...                      BETHEL HEIGHTS...
CAVE SPRINGS...                   GARFIELD...
GATEWAY...                        AVOCA...
LARUE...                          BLAND...
WALNUT HILL...                    HILL TOP...
MONTE NE...

THIS INCLUDES INTERSTATE 49 BETWEEN MILE MARKERS 76 AND 84...AND
BETWEEN MILE MARKERS 86 AND 88.

LAT...LON 3640 9388 3639 9388 3638 9389 3624 9397
      3622 9429 3650 9412 3650 9387 3641 9387
TIME...MOT...LOC 2106Z 243DEG 12KT 3645 9408 3626 9423

The radar

The Western Arkansas radar (KSRX), 114 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
September 16, 3:08 PM CST
Where
Benton County, 2.53 mi S of Bentonville Branch J
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.293, -94.121

Strong thunderstorm wind damaged the roofs of several homes.

Hail, Benton

When
September 16, 3:08 PM CST
Where
Benton County, 2.51 mi S of Bentonville Branch J
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.294, -94.121

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659244, 659245.